by Barry Keate
Many people who suffer from tinnitus caused by sensorineural hearing loss (SNHL) also experience other sounds besides the constant ringing, humming or whooshing sounds of tinnitus. These sounds may be very clear or somewhat faint. They are usually musical in nature and can range from popular music, show tunes, or orchestral symphonies. Occasionally the sounds can be of a radio or sports announcer.
People who experience these sounds tend to have considerable anxiety about them. They tend not to talk openly about what they hear with others. In most cases, they are afraid there may be a mental health component to the sounds and they will be deemed to be mentally unstable or psychotic.
This is not the case. These sounds do not indicate any level of mental illness and can be explained in a rational fashion. They are very real and have recently been described as Musical Ear Syndrome (MES).
Musical Ear Syndrome is a form of auditory hallucination. There are two forms of auditory hallucination; psychiatric and non-psychiatric.
Psychiatric auditory hallucinations are generally heard as voices that talk to the person and engage them in conversation of a meaningful personal nature. The voices may instruct the person to complete some task. This is a true auditory hallucination of a psychiatric nature and the person should seek medical and mental health care immediately.
If the above occurs, do not panic as this may be a side effect of medications. There are over 368 medications and other substances that can cause hallucinations, including Zyrtec and Claritin. Older people take more medications than younger ones and may be more likely to have auditory hallucinations as a side effect.
Non-psychiatric auditory hallucinations do not involve voices speaking directly to the person. Usually, this type of auditory hallucination is musical and can even be very pleasant. When voices are heard, they are generally vague and indistinct and do not contain personal information. Typically, these voices may sound like a radio broadcast playing in another room.
Depending on their clarity, these sounds may be either unformed, fuzzy and distorted or clearly formed where people hearing them can identify the various voices and musical instruments.
Many people find the sounds begin with clearly formed sentences or songs. After the repetition of lengthy phrases, the sound may degenerate into short snatches of repetitive phrases or even into unformed sounds that are more like the common form of tinnitus.
Musical Ear Syndrome may be explained by the hypothesis that when a person’s world becomes too quiet, the brain manufactures its own sounds, based on auditory memories. This is similar to when a stroke in the visual cortex causes a defect in the visual field. The brain then produces an image to fill the vacancy that is inconsistent with reality.
The occurrence of MES has been suggested to be very high among the hearing impaired.
There is a group of five conditions that predispose people to hearing MES phantom sounds:
1 –The person is often elderly.
2 –The person is generally hard of hearing.
3 –The person often lacks adequate auditory stimulation.
4 –The person usually has tinnitus.
5 –The person is often anxious, stressed or depressed.
An individual does not need to have every condition but many people with Musical Ear Syndrome exhibit three or more of these conditions.
The best estimates are that between 10% and 30% of people who are hard of hearing experience Musical Ear Syndrome at one time or another.
In rare cases, brain abnormalities can cause auditory hallucinations. A consultation with a neurologist is warranted for those who do not fit the common profile of being elderly, hard of hearing and living in a quiet environment.
Treatment consists of maximizing hearing with a hearing aid and enriching the environment with sound. This will give the brain much needed input so it won’t generate its own sound. Also, the treating physician may eliminate any specific medications that could be causing auditory hallucinations, and may prescribe anti-anxiety or anti-depressant medications.
 Goycoolea M, Mena I, Neubauer S (April 2006). “Spontaneous musical auditory perceptions in patients who develop abrupt bilateral sensorineural hearing loss. An uninhibition syndrome?”. Acta Otolaryngol 126 (4): 368–74.